A 44-year-old woman with a history of dilated cardiomyopathy, who had been supported with a left ventricular assist device for four years, underwent heart transplant. A triple-drug regimen consisting of prednisolone, mycophenolate mofetil, and tacrolimus was initiated. Since she had mild renal dysfunction, basiliximab was injected in advance. Tacrolimus was initiated on the fifth day after surgery.
She suddenly presented with a thunderclap headache and vomiting six days after the operation. Although brain computed tomography (CT) demonstrated, no signs of hemorrhage or infarction were detected. She also had hypertension; thus, a calcium channel blocker was promptly administered, which achieved well-controlled blood pressure. However, recurring symptoms required her to take analgesics (Fig. 1). Therefore, brain CT angiography was performed, which revealed the typical “strings and beads” appearance due to segmental vasoconstriction of bilateral posterior cerebral arteries (Fig. 2A, white arrow-heads). Based on these findings, she was diagnosed with RCVS.
Tacrolimus, a drug suspected to cause the RCVS, was discontinued although its blood concentration was within the target range, and cyclosporine was given instead. The symptoms immediately improved and never recurred. Signs of allograft rejection were not observed and she was discharged without any neurological complications. Release of cerebrovascular constrictions was observed on subsequent brain magnetic resonance angiography (MRA) three months after discharge (Fig. 2B, white arrow-heads).